Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 75, NWS Green Bay, WI

June 18, 1998Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 18, 1998, 5:47 PM CDT for Wood County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 5:47 PM CDT (22:47 UTC)
Expired
Jun 18, 1998, 6:35 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Wood County, WI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS1 KGRB 182249 RRA
SVRGRB
WIC141-182335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
547 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN CENTRAL WISCONSIN

* UNTIL 635 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM BLACK RIVER FALLS TO MAUSTON.  THE
  STORMS WERE MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BABCOCK BY 605 PM
  WISCONSIN RAPIDS BY 615 PM

THESE ARE DANGEROUS STORMS WITH WIND GUSTS OVER 70 MPH.  MOVE TO A
STURDY SHELTER AND STAY AWAY FROM WINDOWS.

PLH/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:00 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT THU JUN 18 1998

MAIN FCST CONCERN IS SVR TSTM THREAT FOR THIS EVG.

STG/SVR STORMS CURRENTLY IMPACTING THE SOUTHERN PORTION OF THE FCST AREA
WITH TORRENTIAL RAIN AND GUSTY WINDS. STORMS BLEW UP IN MOISTURE/
INSTABILITY AXIS ACROSS SW WI...AHEAD OF SIGNIFICANT MID-LEVEL S/W TROF
(AS VERIFIED BY STG BACKING ON BLR PROFILER AROUND 500 MB). STRONG
DYNAMICS WILL PERSIST INTO THE EVG HOURS AS S/W ENERGY MOVES THROUGH AND
WARM FRONT LIFTS NORTH INTO C/EC WI...SO THREAT OF SVR STORMS TO
CONTINUE. EXPECT ACTIVITY TO WIND DOWN IN C/EC LATE TONIGHT AS WARM
FRONT MOVES THROUGH AND DRY SLOT WORKS INTO THE AREA.

WITH SOUTHEAST WINDS CONTINUING TO ADVECT LOW-LEVEL MOISTURE OVER THE
RELATIVELY COOL WATERS OF LK MICH...EXPECT LOCALLY DENSE FOG TO DEVELOP
ALONG THE LKSHR.

MAIN PRECIP THREAT TOMORROW SHOULD BE OVER NC/NE WI...IN VCNTY OF SFC/H8
FRONTS AND BEST INSTABILITY ADXIS.

MOS MIN TEMPS FOR TONIGHT LOOK A LITTLE COOL.

KIECKBUSCH

In the hours before

Special weather statement, Jun 18, 12:00 PM CDT, 5 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU JUN 18 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND ACROSS THE ENTIRE FORECAST AREA
TONIGHT.

FORECAST:
SEVERE WEATHER IS POSSIBLE ACROSS CENTRAL WISCONSIN THIS AFTERNOON...
MAINLY SOUTHWEST OF A LINE FROM WAUSAU TO APPLETON TO CHILTON. THE
THREAT WILL SPREAD ACROSS THE ENTIRE FORECAST AREA THIS EVENING. VERY
HEAVY RAINFALL...DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE
MAIN CONCERNS WITH THE STRONGEST STORMS.

DISCUSSION:
A WARM FRONT WILL LIFT NORTH ACROSS THE FORECAST AREA THIS AFTERNOON
AND TONIGHT...WITH SOUTHERLY WINDS ADVECTING A WARM...VERY MOIST AND
UNSTABLE AIR MASS INTO THE REGION. AN APPROACHING UPPER LEVEL
DISTURBANCE WILL ALSO HELP TO TRIGGER THE STORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SHORT-TERM FORECASTS WILL BE UPDATED AS NEEDED TO PROVIDE ADDITIONAL
INFORMATION.

KIECKB6USCH
Special weather statement, Jun 18, 12:00 PM CDT, 5 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU JUN 18 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND ACROSS THE ENTIRE FORECAST AREA
TONIGHT.

FORECAST:
SEVERE WEATHER IS POSSIBLE ACROSS CENTRAL WISCONSIN THIS AFTERNOON...
MAINLY SOUTHWEST OF A LINE FROM WAUSAU TO APPLETON TO CHILTON. THE
THREAT WILL SPREAD ACROSS THE ENTIRE FORECAST AREA THIS EVENING. VERY
HEAVY RAINFALL...DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE
MAIN CONCERNS WITH THE STRONGEST STORMS.

DISCUSSION:
A WARM FRONT WILL LIFT NORTH ACROSS THE FORECAST AREA THIS AFTERNOON
AND TONIGHT...WITH SOUTHERLY WINDS ADVECTING A WARM...VERY MOIST AND
UNSTABLE AIR MASS INTO THE REGION. AN APPROACHING UPPER LEVEL
DISTURBANCE WILL ALSO HELP TO TRIGGER THE STORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SHORT-TERM FORECASTS WILL BE UPDATED AS NEEDED TO PROVIDE ADDITIONAL
INFORMATION.

KIECKB6USCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:36 PM CDTSevere Thunderstorm WarningGRBWaushara54 min
Jun 18, 1:46 PM CDTSevere Thunderstorm WarningGRBWinnebago59 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningGRBWaushara73 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.